Background: Cytotoxic regimens used in induction treatments for acute myeloid leukemia (AML) almost always include standard or high-dose cytarabine (Ara-C). During or soon after induction therapy, leukemic patients frequently develop gastroenteric complications, characterized by abdominal pain and diarrhea. The association of these symptoms with fever and melena is typical of necrotizing enterocolitis (NE), a life-threatening condition that can be documented by ultrasound abdominal scan.
Patients and methods: We analyzed retrospectively the clinical course of 169 adult patients with AML treated by standard dose Ara-C-containing induction regimens, either by continuous venous infusion (group 1) or subcutaneous injection (group 2). Ultrasonography was employed as early diagnostic tool in a majority of patients with gastroenteric complications. Bowel wall thickening was accurately measured and used to confirm the diagnosis of necrotizing enterocolitis.
Results: In the first group of 115 patients (median age, 51 years), gastroenteric complications were observed in 55 patients (48%), and 10 patients (9%) received diagnosis of NE, which was fatal in four. Patients with NE had a median age older than that of patients without gastroenteric symptoms, and a more prolonged neutropenia. In the second group of 54 patients (median age, 60 years), gastroenteric events were observed in 14 patients (26%), and no case of NE was recorded.
Conclusions: This retrospective analysis shows that NE is a serious complication occurring mainly in patients treated by Ara-C administered as continuous i.v. infusion.